Frequency, phenotype, outcome, and therapeutic impact of skin reactions following initiation of adalimumab therapy: Experience from a consecutive cohort of inflammatory bowel disease patients

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

The monoclonal anti tumor necrosis factor (TNF) antibody adalimumab has recently been approved for Crohn's disease (CD) and evaluated for ulcerative colitis (UC). Cutaneous lesions associated with its administration have not been prospectively studied in inflammatory bowel disease (IBD).

Methods:

We evaluated the first 50 consecutive patients (female n = 30, median age 32½ years, interquartile range [IQR 27–46]) with CD (n = 46) and UC (n = 4) who received adalimumab (82% induction with 160/80 and 94% maintenance with 40 mg subcutaneously biweekly) at our center and were followed up for a median of 17 months [IQR 12–21]. The Kaplan–Meier method was used to estimate skin reaction free survival (SRFS) and Fisher's exact test to examine contingency between demographic variables and outcomes.

Results:

Sixty-two percent of all patients developed a dermatological reaction (eczema [n = 9], acne-like dermatitis [n = 9], psoriasis-like lesions [n = 6], localized erythema and swelling at injection site [n = 1], dermatitis sicca [n = 1], rosacea [n = 1], prurigo simplex [n = 1], tinea [n = 1], localized herpes simplex [n = 1], and candida [n = 1] infections) that resolved in 12% at follow-up. SRFS was 12 months [IQR 30–5]. Adalimumab was discontinued in 22% of all patients. Longer disease duration, a lower dose induction schedule, as well as concomitant use of steroids or immunosuppressants were more often associated with an unfavorable skin outcome. Skin outcomes differed significantly between patients who saw a dermatologist (P = 0.022) and/or had a dermatological intervention (P = 0.012).

Conclusions:

A broad spectrum of adverse cutaneous reactions occurs more frequently and later in adalimumab therapy for IBD compared with other indications. Consultation with a dermatologist is highly recommended.

Related Topics

    loading  Loading Related Articles